Pennsylvania, 2009

Tornado and Hail in Pennsylvania, July 29, 2009

July 29, 2009 · NWS PHI · 8 events in 5 counties and zones

A warm front retreating to the north and a cold front approaching from the west produced strong to severe thunderstorms across eastern Pennsylvania during the afternoon of the 29th. One EF-2 tornado also occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.1 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A warm front retreating to the north and a cold front approaching from the west produced strong to severe thunderstorms across eastern Pennsylvania during the afternoon of the 29th. One EF-2 tornado also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 29, 9:15 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 29, 9:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1015 AM EDT WED JUL 29 2009

.SYNOPSIS...
A WEAK COLD FRONT OVER THE GREAT LAKES REGION WILL DRIFT VERY
SLOWLY TO THE SOUTH AND EAST THROUGH TONIGHT BEFORE DISSIPATING
OVER PENNSYLVANIA. ANOTHER WEAK COLD FRONT IS FORECAST TO COME
DOWN FROM THE NORTHWEST FRIDAY BEFORE STALLING TO THE SOUTH ON
SATURDAY AND THEN MOVING BACK NORTH AS A WARM FRONT SUNDAY AND
MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
YOU KNOW ITS NOT GOING TO BE A VERY GOOD DAY WHEN YOU ALREADY HEAR
STATIC ON THE AM RADIO ON YOUR DRIVE IN TO WORK AND THE WINDOWS OF
THE LOCAL COFFEE SHOP ARE ALL COVERED IN FOG AND DEW. THE LATEST
MSAS ANALYSIS ALREADY HAS A -6C BULLSEYE OVER PHL AND ILG ALREADY
AND WE ARE CLOUDY AND THERE ARE STILL MANY CLOUDS UPSTREAM.

LOOKING AT THE 12Z SOUNDING INFORMATION, IT LOOKS AS THOUGH THE
EASTERN SHORT WAVE AS DEPICTED BY THE GFS IS EITHER NOT THERE OR
WEAKER THAN IT IS FORECASTING. AC HAS DEVELOPED AROUND THE DC AREA
AND THIS MAY BE A REFLECTION OF IT. THE MORE EMPHATIC AND OBVIOUS
SHORT WAVES ARE CURRENTLY IN THE TENNESSEE AND OHIO VALLEY. THE 12Z
SOUNDINGS HAVE A CONVECTIVE TEMP OF 88F. BASED ON THE LATTER SHORT
WAVES BEING MORE OF THE BIG DOG AND THE HIGHER CONVECTIVE TEMP WE
SLID THE ONSET OF HIGHER PCPN CHANCES BACK ABOUT 2-3HRS FOR THIS
AFTERNOON. THIS WOULD GIVE US MORE TIME TO COOK THE AIR MASS.

SPEAKING OF SEVERE POTENTIAL, NOT MUCH CHANGE TO THE PREVIOUS
THINKING. THE SOUTHERN SHORT WAVES GENERATED THUNDERSTORMS MAY CLOUD
US OVER. THERE ARE STILL AC CLOUDS TO OUR CW. BUT THE DAY IS LONG
AND THE LLJ IS FORECAST TO INTENSIFY. THE HIGHEST DEW POINTS OF THE
SUMMER WILL MAKE THE LCL RELATIVELY LOW AND COUPLED WITH DECENT
SHEAR (AROUND 30 KNOTS, PLUS FORECAST SHARP INDEX EXCEEDING 300)
WOULD INCLUDE A TORNADO THREAT IN THE MIX ALONG WITH DAMAGING WIND
POTENTIAL.

TEMPS ARE ALREADY IN THE MID 80S IN LOWER DELMARVA AND WE HAVE
BOOSTED MAX TEMPS ABOUT 1-2F (MORE IN DELMARVA) ACROSS OUR CWA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
SHOWERS AND TSTMS SHOULD CONTINUE INTO THE EVENING HOURS BEFORE
WEAKENING AND SLOWLY DISSIPATING LATE AT NIGHT AS ANY SHORT WAVES
ALOFT LIFT TO THE NE. ON THURSDAY, SCATTERED SHOWERS AND TSTMS
SHOULD DEVELOP MAINLY DURING THE AFTN AND EVENING BEFORE
DISSIPATING LATER THURSDAY NIGHT. HOWEVER, THEY DONT LOOK LIKE THE
WILL BE AS WIDESPREAD AS TODAY. SINCE WE DONT GET THE FRONT FROM
THE WEST MAKING IT INTO THE AREA, OVERNIGHT LOWS SHOULD STAY WARM
TONIGHT AND THURSDAY NIGHT WITH READINGS IN THE UPPER 60S TO MID
70S. HIGHS ON THURSDAY SHOULD BE MOSTLY IN THE 80S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
5-WAVE MODEL GUIDANCE SHOWS A LONGWAVE TROUGH STILL ENTRENCHED OVER
THE REGION WITH THE BERMUDA HIGH COMPLACENTLY SITTING OFFSHORE
THROUGH THE EXTENDED PERIOD. AS RECENT PAST FORECASTS HAVE
POINTED OUT WITH THE STALLED FRONTAL BOUNDARY OVER THE AREA CHANCE
POPS WILL OCCUR JUST ABOUT EVERY DAY. THERE WAS NOT A DRASTIC
CHANGE TO THE FORECAST DURING THE EXTENDED OTHER THAN MINOR TWEAKS
IN DAYTIME HIGHS AND CLOUD COVER.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

LATER TODAY A SHORT WAVE APPROACHES. ANY MVFR CONDITIONS SHOULD
IMPROVE TO VFR BY EARLY AFTN, BUT THEN CONDITIONS LIKELY WILL
DETERIORATE FROM TIME TO TIME THROUGH THE AFTERNOON AND EVENING IN
CONVECTION. THERE MAY BE LOCALLY STRONG WINDS WITH THAT CONVECTION,
BUT WE HAVE NOT PUT THAT IN THIS SET OF TAFS.

CONVECTION SHOULD WANE WEDNESDAY NIGHT, BUT THE AIR SHOULD REMAIN
HUMID AND EITHER MVFR OR IFR CONDITIONS ARE LIKELY TO DEVELOP.
CONDITIONS SHOULD BEGIN TO IMPROVE AGAIN AFTER DAYBREAK THURSDAY,
BUT THE STALLED FRONT WILL KEEP THE RISK OF CONVECTION AROUND
THROUGH THE REST OF THE WEEK.

&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO BEGIN TO INCREASE IN ADVANCE OF THE
APPROACHING FRONT. GUIDANCE FORECASTS FOR THE OFFSHORE BUOYS ARE
MARGINAL IN TERMS OF WIND SPEEDS, WHILE WAVEWATCH GUIDANCE MOVES THE
SEAS FIRMLY INTO ADVISORY TERRITORY BY TONIGHT. GUIDANCE SEEMS TO
HAVE CONDITIONS BACKING DOWN BELOW ADVISORY CRITERIA DURING THE DAY
ON THURSDAY, AND WE WILL TRIM OFF A FEW HOURS FROM THE ADVISORY AND
END IT ON THE OCEAN AT NOON. OVER THE LOWER BAY, THE BEST CHANCE OF
ADVISORY CONDITIONS WILL BE NEAR THE MOUTH OF THE BAY /INDICATIONS
FROM BRANDYWINE NOTWITHSTANDING/, AND WE WILL WORD IT THAT WAY IN
THE TEXT PRODUCT. IT REMAINS UP THERE FOR TONIGHT ONLY.

A CAVEAT IS THAT STRONG THUNDERSTORMS MAY MOVE OVER THE WATERS TODAY
AND TONIGHT, AND THEY WOULD CREATE LOCALLY HAZARDOUS CONDITIONS.

SMALL CRAFT ADVISORY CONDITIONS MAY RETURN FOR FRIDAY AND FRIDAY
NIGHT.

&&

.HYDROLOGY...
AFTER DISCUSSING IT WITH OUR SENIOR SERVICE HYDROLOGIST PLUS LOOKING
AT THE LATEST FORECAST SOUNDING INFORMATION THAT RAISE PCPN WATER
VALUES TO OVER 2 INCHES AND VIEWING PCT OF NORMAL PCPN WATER VALUES
ON SATL IMAGERY THAT ARE NEARING 200 PCT OF NORMAL, WE HAVE DECIDED
TO ISSUE A FLASH FLOOD WATCH FROM SOUTHEASTERN PA INTO NORTHERN NJ.
THE LATEST MORNING HYDRO REPORTS SHOWED ADDITIONAL REGIONS THAT
RECEIVED HEAVY RAIN AND 1 HR FLASH FLOOD GUIDANCE IS CURRENTLY LESS
THAN 1.5 INCHES ACROSS BASINS IN SOUTHERN BERKS, NORTHERN CHESTER, A
BIG CHUNK OF SOMERSET, EASTERN MORRIS AND NORTHWEST SUSSEX NJ
COUNTIES . THESE SHOULD BE VIEWED AS THE MOST SUSCEPTIBLE AREAS
LEADING INTO THIS AFTERNOON AND TONIGHTS EVENT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR PAZ060>062-067>071.
NJ...FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR NJZ001-007>010-012-015.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO NOON EDT
     THURSDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 6 AM EDT
     THURSDAY FOR ANZ431.

&&

SYNOPSIS...STAUBER
NEAR TERM...GIGI
SHORT TERM...STAUBER
LONG TERM...HEAVENER
AVIATION...GIGI/DELISI
MARINE...DELISI
HYDROLOGY...GIGI
Hazardous weather outlook, Jul 29, 2:31 AM EST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
331 AM EDT WED JUL 29 2009

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-067>071-300930-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
331 AM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE REGION
THIS AFTERNOON AND EVENING. THESE STORMS MAY CONTAIN VERY HEAVY
RAIN, GUSTY WINDS, AND SMALL HAIL WITH FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. FLOODING IS POSSIBLE IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ004-NJZ014-024>026-300930-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
331 AM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE REGION
THIS AFTERNOON AND EVENING. THESE STORMS MAY CONTAIN VERY HEAVY
RAIN, GUSTY WINDS, AND SMALL HAIL WITH FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. FLOODING IS POSSIBLE IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ450>455-300930-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
331 AM EDT WED JUL 29 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE REGION
THIS AFTERNOON AND EVENING. THESE STORMS MAY CONTAIN VERY HEAVY
RAIN, GUSTY WINDS, AND SMALL HAIL WITH FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-300930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
331 AM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE REGION
THIS AFTERNOON AND EVENING. THESE STORMS MAY CONTAIN VERY HEAVY
RAIN, GUSTY WINDS, AND SMALL HAIL WITH FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ431-300930-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
331 AM EDT WED JUL 29 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE REGION
THIS AFTERNOON AND EVENING. THESE STORMS MAY CONTAIN VERY HEAVY
RAIN, GUSTY WINDS, AND SMALL HAIL WITH FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 29, 5:32 AM EST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
632 AM EDT WED JUL 29 2009

NJZ020-022-025>027-291145-
ATLANTIC NJ-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-OCEAN NJ-
SOUTHEASTERN BURLINGTON NJ-
632 AM EDT WED JUL 29 2009

...THUNDERSTORMS WILL AFFECT THE COASTAL AND NEAR COASTAL PORTIONS
OF ATLANTIC...BURLINGTON AND OCEAN COUNTIES...

AT 630 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING NORTHEAST FROM THE ATLANTIC CITY AREA. THE
STORMS WILL MOVE NEAR AND ALONG THE COAST AND PAST THE AREAS NEAR
NEW GRETNA AND BEACH HAVEN BY AROUND 700 AM...THEN TO NEAR WARREN
GROVE AND HARVEY CEDARS BY AROUND 730 AM.

FAIRLY BRIEF BUT VERY HEAVY DOWNPOURS WILL FALL FROM THESE
STORMS...AND COULD CAUSE WATER TO POND IN POOR DRAINAGE AREAS.

EXPECT SOME DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

MPD

The radar

The Philadelphia radar (KDIX), 99 km away, was scanning. The volume nearest the first event began at 15:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 29, 11:00 AM EST
Where
Montgomery County, 0.54 mi NNW of Royersford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.187, -75.534

A severe thunderstorm knocked down a couple of large trees in Royersford Borough.

Hail, Montgomery

When
July 29, 11:00 AM EST
Where
Montgomery County, 1.59 mi NNE of Mont Clare
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.172, -75.493

A severe thunderstorm dropped ping pong ball size hail in Upper Providence.

Hail, Carbon

When
July 29, 11:29 AM EST
Where
Carbon County, Jim Thorpe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.870, -75.730

A severe thunderstorm dropped quarter size hail in Jim Thorpe.

Thunderstorm Wind, Carbon

When
July 29, 11:29 AM EST
Where
Carbon County, Jim Thorpe
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.870, -75.730

A severe thunderstorm tore down several trees and power lines as well as a high tension wire in Jim Thorpe.

Thunderstorm Wind, Bucks

When
July 29, 11:40 AM EST
Where
Bucks County, 1.77 mi SSE of Telford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.305, -75.323

A severe thunderstorm knocked down a few trees on Highland Avenue in Hilltown Township.

Thunderstorm Wind, Monroe

When
July 29, 12:25 PM EST
Where
Monroe County, 1.19 mi SSE of Bossardsville
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
40.914, -75.270

The same parent severe thunderstorm that evolved into a tornado farther east in Monroe County caused wind damage at the Pocono Wildlife Rehab Center in Hamilton Township. The damaging winds ripped the roof off the birds of prey pen. A downed tree also damaged a vehicle.

Tornado, Monroe

When
July 29, 12:35 PM EST to 12:44 PM EST
Where
Monroe County, 1.51 mi E of Bossardsville to 0.65 mi ESE of Stroudsburg
Rating
EF2
Path length
4.58 mi
Path width
100 yd
Injuries
2 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
40.930, -75.251

An EF-2 tornado with estimated maximum wind speeds of 120 mph touched down and affected Hamilton and Stroud Townships. The highest wind speeds and worst reported damage occurred on Middle Road in Hamilton Township and Stroudsmoor Road in Stroud Township. Two men were injured and about 10,000 homes and businesses lost power. Hundreds of trees were destroyed and at least 25 telephone poles had to be replaced. Power was not fully restored until the 31st. In Hamilton Township, two homes suffered roof damage and four large farm buildings and one garage were destroyed. In Stroud Township, one home lost its roof, two others had trees on their roofs and a section of a resort building lost its roof. This was the first reported tornado in Monroe County since July 1, 2001 and the first reported EF2 or F2 tornado in the county since October 5, 1979.

The tornado touched down southwest of Kemmertown Road in Hamilton Township before causing substantial damage to the Blakeslee Farm near the intersection of Middle and Blakeslee Roads. On Kemmertown Road, a downed tree damaged a porch at an assisted living facility. At the Blakeslee Farm, the tornado destroyed three barns and a garage shed and took the roof and attic off of the home. A 46-year-old man suffered facial and rib injuries and a 66-year-old man suffered a head injury as the garage shed collapsed. In addition to the property damage, the tornado damaged the corn, hay, wheat and oat crops on the farm. Thirty percent of the trees on the property were destroyed .

The tornado then lifted, causing only relatively minor damage as it followed Middle Road into Stroud Township. However, more substantial damage again occurred from Larsens Lane northeast to Fox Run Road and Essig Lane. More damage occurred as the tornado crossed Stroudsmoor Road, where numerous trees were felled, and roof damage occurred to the Stroudsmoor Country Inn. A downed tree also damaged a home on Stroudsmoor Road. Another downed tree damaged a home on Pennsylvania State Route 191. The tornado lifted just before it moved over the intersections of Routes 191 and 611 (Foxtwon Hill Road) just south of Stroudsburg. The tornado was on the ground for about 4.6 miles and its maximum width was about 100 yards. Damage was estimated at 1 million dollars.

Thunderstorm Wind, Berks

When
July 29, 4:30 PM EST
Where
Berks County, 1.26 mi ENE of Landis Store
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.440, -75.650

A severe thunderstorm knocked down a couple of trees in and around District Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyThe tornado archive for Pennsylvania, 2009Warnings in Pennsylvania, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186782, 186783, 186784, 186785, 186786, 189231, 186787, 186915.